Texas, 2003

Damaging Winds in Texas, June 20, 2003

June 20, 2003 · NWS LUB · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 19, 6:20 PM CST, 6 hours 25 minutes earlier.

Area forecast discussion, Jun 19, 6:20 PM CST, 6 hours 25 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
720 PM CDT THU JUN 19 2003

UPDATE: SQUALL LINE CONTINUES TO MARCH OFF TO THE EAST ABOUT 25-30
MPH THROUGH UNTAPPED 1200 J/KG AIRMASS. SMALL HAIL AND BRIEF STRONG
WIND GUSTS MOST LIKELY WITH QPFS SOMEWHERE AROUND 0.25-0.50 INCH
MOST AREAS. WE DID HAVE A COUPLE OF NEAR SEVERE EVENTS WITH 49 KTS
IN LUBBOCK AREA AT 355 PM HIGHEST WIND SPEED SO FAR. HAVE INCREASED
RAINFALL COVERAGE AND QPFS FOR THIS EVENING FOR OFF OF THE CAPROCK.
STILL EYEING CELLS COMING INTO OUR AREA FROM NEW MEXICO. THESE
APPEAR TO BE WEAKENING FOR THE MOST PART...ALTHOUGH CLUSTER IN TERRY
COUNTY HAS INTENSIFIED ALONG OUTFLOW BOUNDARY. OTHER CELLS STILL
ALSO BACK WEST OF THE BORDER SO NO CHANGE REMAINDER OF AREA FOR
TONIGHT.  MCQUEEN/05
-------------------------------------------------------------------

DAY ONE...
SHOWERS AND THUNDERSTORMS DEVELOPED OVER SOUTHEASTERN NEW MEXICO AND
MOVED INTO THE WESTERN SOUTH PLAINS. SINCE THAT TIME THE STORMS HAVE
EXPANDED NORTHWARD AND CONTINUE TO MOVE EAST AT ABOUT 25 MPH. OTHER
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
PERSIST INTO THE EVENING.

A BROAD TROUGH WAS LOCATED OVER THE WESTERN U.S. WITH AN AMPLIFIED
RIDGE OVER THE CENTRAL U.S. WEAKNESSES IN THE MID/UPPER UPPER RIDGE
OVER WEST TEXAS WILL CONTINUE TO BRING A CHANCE FOR SCATTERED
THUNDERSTORMS TONIGHT AND FRIDAY. AS THE UPPER TROUGH FROM THE WEST
MOVES CLOSER FLOW ALOFT WILL BECOME SOUTHWEST. THUS STORMS THAT
DEVELOP OVER THE NORTHERN PERMIAN BASIN WOULD MOVE NORTHEAST INTO
OUR AREA. HAVE PLACED A SLIGHT CHANCE OF RAIN FOR FRIDAY FOR THIS
SCENARIO.

GUIDANCE TEMPERATURES LOOKED REASONABLE WITH ONLY MINOR TWEAKS MADE
FOR THE TONIGHT PERIOD. EXTENT OF CLOUD COVER COULD BRING WARMER
OVERNIGHT LOWS.  FCSTID = 09

DAYS TWO THROUGH SEVEN...
ONGOING CONVECTION POSSIBLE AT BEGINNING OF PERIOD WILL MOST LIKELY
BE EAST OF THE FA OR DISSIPATE PRIOR TO 21/06Z. MID LEVEL TEMPS TO
INCREASE TO AROUND +13C SATURDAY WITH PROGGED SOUNDINGS SHOWING A
DEEP MIXED LAYER SATURDAY AFTN. DEWPOINTS WILL LIKELY BE TOO LOW FOR
ANYTHING MORE THAN ISOLATED CONVECTION...MAINLY EASTERN ZONES. ATTM
CHCS LOOK PRETTY SMALL AND WILL NOT INTRODUCE WORDING IN THE ZONES.

MEDIUM RANGE MODELS COMING INTO GENERAL CONSENSUS NOW ON OVERALL
PATTERN FOR THE BULK OF THE NEXT WEEK. PROGS INDICATE THAT AN UPPER
RIDGE WILL BECOME ESTABLISHED OVER SOUTH TEXAS AND NORTHERN MEXICO
BY EARLY WEEK AS AN UPPER LOW DIGS SEWD INTO THE NORTHERN
INTERMOUNTAIN REGION OF THE NORTHWEST. MODEST WSW FLOW ALOFT SHOULD
RESULT IN SLOSHING DRYLINE PATTERN WITH BACKING WINDS AT NIGHT AND
VEERING DURING THE DAY. MEANWHILE MODEST S/SW LOW LEVEL FLOW AND
INCREASED HEIGHTS/THICKNESSES SHOULD CONTRIBUTE TO A QUICK WARMUP
SATURDAY WITH NEAR PERSISTENCE CONDITIONS EXPECTED THROUGH THE WEEK.
AFORMENTIONED UPPER LOW PROGGED TO LIFT NEWD ACRS NRN PLAINS MID TO
LATE WEEK. WILL BACK POSSIBLE FRONTAL PASSAGE TO BEYOND DAY SEVEN
PERIOD. OTHERWISE UPPER PATTERN SHOULD ALLOW INCREASING TAP OF
SUBTROPICAL MOISTURE IN THE FORM OF CIRRUS TO SPREAD NWD BY MIDWEEK.
EXPECT LITTLE IMPACT ON TEMPS.  FCSTID = 07

FRIONA      62 87 61 94 / 50 20 20 10
TULIA       63 87 65 95 / 50 20 20 10
PLAINVIEW   64 87 66 96 / 50 20 20 10
LEVELLAND   65 88 65 96 / 40 20 20 10
LUBBOCK     66 89 67 97 / 40 20 20 10
BROWNFIELD  66 90 66 97 / 40 20 20 10
CHILDRESS   67 90 68 95 / 50 20 20 10
SPUR        67 90 68 97 / 30 10 20 10
ASPERMONT   69 90 69 97 / 30 10 20 10

.LBB...NONE.
Hazardous weather outlook, Jun 19, 5:00 AM CST, 19 hours 45 minutes before
TXZ021>044-191800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT THU JUN 19 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT. THE
STORMS SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING OVER THE EXTREME SOUTHERN TEXAS PANHANDLE AND THE SOUTH
PLAINS.  IF STORMS DO FORM...A FEW MAY BECOME MARGINALLY SEVERE WITH
HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT BUT MAY BE
NECESSARY LATE FRIDAY IN THE EXTREME SOUTHERN PANHANDLE AND SOUTH
PLAINS.

The radar

The Lubbock radar (KLBB), 69 km away, was scanning. The volume nearest the first event began at 06:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lamb

When
June 20, 12:45 AM CST
Where
Lamb County, 1 mi NE of Amherst
Measured
67 kt (77 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.033, -102.400

The West Texas Mesonet station northeast of town measured a 77 mph thunderstorm wind gust.

Thunderstorm Wind, Lamb

When
June 20, 12:45 AM CST to 12:50 AM CST
Where
Lamb County, 2 mi S of Olton
Measured
70 kt (81 mph) estimated gust
Property damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
34.150, -102.133

Strong thunderstorm wind uprooted trees, downed power lines and power poles, damaged the roofs of homes, and destroyed 15 center pivot irrigation systems.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368211, 5368212.